Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

On the topology and geometric construction of oriented matroids and convex polytopes


Authors: Jürgen Richter and Bernd Sturmfels
Journal: Trans. Amer. Math. Soc. 325 (1991), 389-412
MSC: Primary 05B35; Secondary 52B12
MathSciNet review: 994170
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper develops new combinatorial and geometric techniques for studying the topology of the real semialgebraic variety $ \mathcal{R}(M)$ of all realizations of an oriented matroid $ M$ . We focus our attention on point configurations in general position, and as the main result we prove that the realization space of every uniform rank $ 3$ oriented matroid with up to eight points is contractible. For these special classes our theorem implies the isotopy property which states the spaces $ \mathcal{R}(M)$ are path-connected.

We further apply our methods to several related problems on convex polytopes and line arrangements. A geometric construction and the isotopy property are obtained for a large class of neighborly polytopes. We improve a result of M. Las Vergnas by constructing a smallest counterexample to a conjecture of G. Ringel, and, finally, we discuss the solution to a problem of R. Cordovil and P. Duchet on the realizability of cyclic matroid polytopes.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 05B35, 52B12

Retrieve articles in all journals with MSC: 05B35, 52B12


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1991-0994170-3
PII: S 0002-9947(1991)0994170-3
Article copyright: © Copyright 1991 American Mathematical Society